Illinois, 2010

Tornado in Illinois, July 12, 2010

July 12, 2010 · NWS DVN · 5 events in 1 county or zone

A severe thunderstorm produced a brief tornado in northeast Stephenson County shortly after 4 pm July 12.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A severe thunderstorm produced a brief tornado in northeast Stephenson County shortly after 4 pm July 12.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 12, 2:06 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 12, 2:06 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT MON JUL 12 2010

.SYNOPSIS...
WILL BE CONCISE DUE TO DEVELOPING HEAVY RAINFALL MCS OVER AREA.
NOWCAST TOOLS SUGGEST SWATH OF 30 TO 60+ MILES OF HEAVY RAIN TO
FALL EITHER SIDE OF HIGHWAY 30 THROUGH LATE EVENING.  UPPER AIR
ANALYSIS SHOWS CONTINUE NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES
WITH RISKS OF MODERATE TO HEAVY RAINFALL EVERY 36 TO 60 HOURS FOR
DAYS 2 TO 7.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
UPPED POPS TO LIKELY MOST LOCATIONS...MAINLY THROUGH THIS EVENING.
ADDED HEAVY RAINFALL WORDING THIS EVENING WITH TOTAL RAINFALL AMOUNTS
OF OVER 1 TO 3 INCHES WITH ISOLATED AMOUNTS OF UP TO NEAR 5 INCHES
POSSIBLE EITHER SIDE OF HIGHWAY 30. SOME LINGERING SHRA AND TSRA MAY
LAST INTO MORNING AND EARLY AFTERNOON HOURS FOR LATER SHIFTS.  MINOR
CHANGES TO HIGH AND LOW TEMPERATURES.   ..NICHOLS..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
WAA DEVELOPS IN ERNEST TUESDAY NIGHT AND CONTINUES INTO WEDNESDAY.
CONCERNS FOR TUES NIGHT/WED AM ARE PRECIP CHANCES. GOOD WAA AND
DIFFLUENCE ALOFT WILL MINIMALLY ALLOW CLOUDS TO DEVELOP. HAVE KEPT
THIS TIME PERIOD DRY BUT WOULD NOT BE SURPRISED IF SOME ISOLD SHRA
OR EVEN A TSRA OCCURRED. WED AFTERNOON...THE QUESTION IS WHETHER
THE ATMOSPHERE REMAINS CAPPED. SOME MODELS HAVE CONVECTIVE TEMPS OF
95-100+ WHILE OTHERS ARE UPPER 80S TO LOWER 90S. FCST MAX TEMPS ARE
UPPER 80S TO LOWER 90S SO WILL GO ON THE IDEA THAT THE ATMOSPHERE
REMAINS CAPPED.

WED NIGHT/THURS THE MAIN EVENT OCCURS. GOOD COLD FRONT ARRIVES BUT
H5 HEIGHTS BUILD ACROSS THE SOUTHERN CONUS. THEREFORE...THE FRONT
WILL BE SLOW TO ARRIVE AND LEAVE. POPS HAVE BEEN INCREASED AGAIN FOR
WED NIGHT/THURS BUT ARE LIKELY TOO LOW...ESPECIALLY THURSDAY.
CONVECTION TO CONTINUE THURSDAY AFTERNOON OVER MAINLY THE SOUTHERN
HALF OF THE CWFA AND WILL LIKELY LINGER INTO THURSDAY EVENING FOR
AREAS SOUTH OF HIGHWAY 34. MAX TEMPS FOR THURSDAY MAY BE TOO WARM.

LATE THURS NIGHT/FRIDAY HIGH PRESSURE MOVES THROUGH THE AREA.
HOWEVER...A RESPECTABLE SHORTWAVE AND VORT MAX WILL MOVE THROUGH THE
AREA WITH DIFFLUENCE ALOFT AND THE ENTIRE AREA ON THE SOUTHERN
PERIPHERY OF THE WESTERLIES. HAVE GONE DRY FOR NOW BUT A FEW MODELS
INTERNALLY ARE TRYING TO DEVELOP AN MCS.

A LARGE H5 RIDGE DEVELOPS ACROSS THE CENTRAL CONUS OVER THE WEEKEND
WHICH SHOULD ALLOW THE RING OF FIRE TO DEVELOP. THE CWFA REMAINS ON
THE SOUTHERN PERIPHERY OF THE WESTERLIES WITH NUMEROUS WEAK
SHORTWAVES OR VORT MAXES MOVING THROUGH. HOW FAR NORTH THE H5 RIDGE
BUILDS WILL BE THE KEY TO WHETHER THE AREA REMAINS DRY WITH
CONVECTION ACROSS MINNESOTA/WISCONSIN OR IF WE ARE IN THE ACTIVE
WEATHER ZONE.

FRIDAY NIGHT IS CURRENTLY DRY WITH SCHC POPS FOR SATURDAY. HOWEVER...
SOME MODELS ARE ATTEMPTING TO DEVELOP AN MCS THAT AFFECTS THE
NORTHERN THIRD OR SO OF THE CWFA.

SATURDAY NIGHT ON...HAVE GONE WITH SCHC POPS THROUGH TUESDAY NIGHT.
AGAIN...THE KEY TO EVERYTHING IS HOW FAR NORTH THE H5 RIDGE BUILDS.
WE COULD BE CAPPED WITH VERY WARM TEMPERATURES OR VERY ACTIVE WITH
NUMEROUS NOCTURNAL MCS EVENTS.           ...08...

&&

.AVIATION...
MAINLY VFR CONDITIONS THROUGH PERIOD.  BRIEF PERIODS OF IFR IN
HEAVY STORMS THROUGH 06Z.  PATCHY IFR WITH FOG NEAR DAYBREAK.
..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/08
Hazardous weather outlook, Jul 12, 3:50 AM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT MON JUL 12 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
450 AM CDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG REDUCING VISIBILITIES DOWN TO A QUARTER MILE OR
LESS WILL AFFECT MANY AREAS ALONG AND NORTH OF A LINE FROM
FAIRFIELD IOWA...TO PRINCETON ILLINOIS THROUGH 9 AM CDT.

AN UPPER LEVEL DISTURBANCE AND A WEAK FRONTAL BOUNDARY PUSHING
THROUGH THE AREA WILL COMBINE TO PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING.
WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...SOME OF THE STRONGER
STORMS MAY BE ABLE TO PRODUCE WIND GUSTS UP TO 50 MPH AND PENNY
SIZE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR UNDER THE STRONGER
STORMS WHICH MAY PRODUCE PONDING OF WATER ON ROADS...OR EVEN SOME
LOCALIZED FLOODING OF LOW LYING OR POORLY DRAINED AREAS.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS A
COLD FRONT MOVES THROUGH THE AREA. THERE IS A SLIGHT RISK OF SEVERE
STORMS WEDNESDAY NIGHT NORTHWEST OF A LINE THROUGH DUBUQUE AND CEDAR
RAPIDS. AT THIS TIME IS APPEARS THE GREATEST SEVERE WEATHER RISKS
WILL BE DAMAGING WIND AND HAIL.

THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE AREA SATURDAY AND
SUNDAY. IT IS TO EARLY TO DETERMINE THE THREAT OF THE SEVERE
WEATHER ASSOCIATED WITH THESE THUNDERSTORMS.

HOT AND HUMID CONDITIONS ARE EXPECTED OVER THE MUCH OF THE AREA
WEDNESDAY. THE HEAT INDEX WILL APPROACH 100 WEDNESDAY AFTERNOON
ALONG AND SOUTH OF INTERSTATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

12/DLF

In the hours before

Local storm report, Jul 12, 1:58 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
07/12/2010  M0.80 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL IN PAST 15 MINUTES.

&&

MIKEZ
Special weather statement, Jul 12, 2:08 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CDT MON JUL 12 2010

IAZ051>054-063>068-076>078-087-ILZ007-009-015-016-122200-
JEFFERSON IA-JACKSON IA-JONES IA-BENTON IA-LINN IA-CLINTON IA-
CEDAR IA-IOWA IA-JOHNSON IA-SCOTT IA-MUSCATINE IA-WASHINGTON IA-
KEOKUK IA-LOUISA IA-CARROLL IL-WHITESIDE IL-ROCK ISLAND IL-HENRY IL-
308 PM CDT MON JUL 12 2010

...HEAVY RAINS POSSIBLE THROUGH 5 PM ...

AN AREA OF SLOW MOVING THUNDERSTORMS AND SHOWERS WITH HEAVY RAIN
WILL IMPACT THE REGION THROUGH 5 PM.  SIGNIFICANT RAINFALL AMOUNTS
WILL BE LIKELY WITH A 50 TO 80 PERCENT COVERAGE ACROSS THE AREA.
RAINFALL AMOUNTS OF 1 TO OVER 2 INCHES ARE POSSIBLE.  ISOLATED
AMOUNTS NEAR 3 INCHES ARE ALSO POSSIBLE. THE STRONGEST STORMS MAY
PRODUCE VERY HEAVY RAINFALL RATES WELL OVER 1 INCH AN HOUR AND GUSTY
WINDS TO 40 MPH. PONDING OF WATER IS LIKELY IN LOCATIONS THAT
RECEIVE OVER AN INCH OF RAINFALL ON ROADS AND IN LOW-LYING
AREAS...AND RISES IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4152 9241 4151 9231 4178 9231 4186 9227
      4185 9138 4194 9136 4195 9091 4204 9089
      4205 9013 4183 9018 4180 9025 4164 9014
      4157 9019 4150 9041 4133 9045 4134 9137
      4143 9137 4143 9148 4117 9150 4118 9242

NICHOLS
Local storm report, Jul 12, 2:15 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     FLASH FLOOD      VINTON                  42.16N 92.03W
07/12/2010                   BENTON             IA   EMERGENCY MNGR

            REPORTS OF WATER OVER HWY 218 IN FOUR LOCATIONS OVER 13
            MILES FROM JUST SOUTH OF VINTON DOWN TO HWY 30.

&&

MIKEZ
Local storm report, Jul 12, 2:23 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FLASH FLOOD      MARION                  42.03N 91.59W
07/12/2010                   LINN               IA   BROADCAST MEDIA

            REPORTS FROM KGAN TV OF WATER WAIST DEEP IN PARTS OF
            MARION.

&&
Local storm report, Jul 12, 2:38 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     FLASH FLOOD      MARTELLE                42.02N 91.36W
07/12/2010                   JONES              IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS WATER TO 2 FOOT DEEP OVER
            LINN-GROVE ROAD NEAR MARTELLE. ALSO REPORTED OTHER ROADS
            IN THE AREA WITH WATER OVER ROAD BED. ALSO RELAYED A
            REPORT OF 2.50 INCHES OF PRECIPITAIN SO FAR FROM PUBLIC
            WITH MODERATE RAIN STILL FALLING.

&&

MIKEZ
Local storm report, Jul 12, 3:01 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       E SOLON                 41.80N 91.49W
07/12/2010  E1.00 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAINFALL OVER THE PAST 45 MINUTES. HEAVY RAIN STILL
            FALLING. ALSO REPORTED SOME MINOR STREET FLOODING.

&&

MIKEZ

The radar

The Milwaukee radar (KMKX), 95 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud, 1 tornado. Local standard time, as filed.

Tornado, Stephenson

When
July 12, 3:03 PM CST to 3:04 PM CST
Where
Stephenson County, 1.74 mi NNW of Rock Grove to 1.75 mi NNW of Rock Grove
Rating
EF0
Path length
0.07 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
42.491, -89.519

A trained spotter observed a brief tornado touchdown in the vicinity of Orangeville, IL moving northward toward Juda, WI at 403 pm CDT July 12.

Funnel Cloud, Stephenson

When
July 12, 3:05 PM CST
Where
Stephenson County, 2.31 mi NNW of Rock Grove
Reported by
Trained Spotter
Coordinates
42.500, -89.520

A funnel cloud was observed about 2 miles north of Rock Grove, IL at 405 pm CDT July 12.

Funnel Cloud, Stephenson

When
July 12, 3:09 PM CST
Where
Stephenson County, 5 mi N of Dakota
Reported by
Emergency Manager
Coordinates
42.452, -89.520

A funnel cloud was observed about 5 miles north of Dakota, IL at 409 pm CDT July 12.

Funnel Cloud, Stephenson

When
July 12, 3:10 PM CST
Where
Stephenson County, 1.02 mi W of Lake Summerset
Reported by
Trained Spotter
Coordinates
42.450, -89.420

A narrow funnel cloud was observed about 2 miles north of Davis, IL at 410 pm CDT July 12. It was slowly moving to the east.

Funnel Cloud, Stephenson

When
July 12, 3:13 PM CST
Where
Stephenson County, 1.27 mi NW of Lake Summerset
Reported by
Emergency Manager
Coordinates
42.462, -89.419

A funnel cloud was observed dissipating about 4 miles east of Rock Grove, IL near Rock Grove Road and Davis Road near Lake Summerset at 413 pm CDT July 12. This report was relayed by emergency management.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248462, 248463, 248464, 248465, 248468.